Here is My Question:
I have been on Copaxone 20mg for 14 years and I have never had a problem until they switched me to Glatopa 7 months ago and I am now having balance problems and walking problems and for the first time. People are asking if I'm ok as I am now showing MS symptoms I am just wondering if it can be because of switching me to the generic.
The first thing to do is make sure that your balance problems are related to MS, since there are many possible reasons for impaired balance If your MS specialist feels certain that this problem is a result of your MS, then I would think through your problem in the following way:
The FDA determined that Glatopa is equivalent to Copaxone. The most reasonable explanation for your worsening symptoms, therefore, is the natural history of MS in an era of partially effective treatments that reduce relapses only. Let me explain:
Treated MS patients frequently go through 3 phases of their disease. The first phase consists of relatively frequent relapses (perhaps 2 or more in the first 3 years) before starting on treatment. While people with MS sometimes experience an occasional relapse early after the onset of treatment (first 6-12 months) once an effective treatment is started they often experience very few relapses and may go many years with apparent stability; This is the second phase of your disease. I refer to this stable period as only “apparent”, because we can often detect changes over time using quantitative measures of brain volume on MRI scans. Even if your doctor is obtaining regular MRI scans the radiologist will not detect these changes in brain volume, and usually will report your MRI as stable because no apparent new lesions are developing. The third phase of the disease begins 10 or more years after the onset of treatment and after this second period of apparent stability. This is simply the secondary progressive phase of MS.
The real question is what to do about your current problem. I would recommend a repeat MRI of the brain with and without gadolinium to determine if there is any new inflammatory disease activity (new or enlarging T2 lesions or enhancing lesions since a scan within a year). If this is the case I would consider treatment with IV high dose steroids followed by a switch to a more highly active disease modifying therapy (DMT). These highly active treatments include Tysabri, Rituximab and Alemtuzamab. The choice of DMT will depend on many factors including the degree of inflammatory disease activity, your risk factors for disease worsening, your aversion to risk and your co-morbid medical conditions. If there is no significant inflammatory disease activity, go ahead with the high dose IV steroids and determine the amount of improvement and the length of improvement. If your improvement lasts for over 6 weeks, you may consider continuing on regular 3 to 5 days courses of IV high dose steroids (no prednisone taper) every 2 months without the Glatopa. If Rituximab is available to you now (this varies by insurance), this may be a good choice as well.
If rituximab is not available, your doctors may consider Ocrelizumab once it is approved by the FDA.
If your balance is off you should also talk to your doctor about working with a physical therapist and using a cane or rollator type walker to prevent falls.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.